Is Aspirin Safe For a Child?

Aspirin is part of a group known as Nonsteroidal anti-inflammatory drugs (NSAIDs). People rely on it as an analgesic; it’s domestic use is very frequent. However, because of the easy accessibility to this drug, it’s usefulness and potential dangers are often underestimated.

Like all drugs, aspirin is useful at a certain dose, but toxic and highly dangerous when administered without medical indication or without any control.

Aspirin or acetylsalicylic acid is intimately related to the natural compounds of willow bark. It has been used in medicine for more than a century, for its analgesic, anti-inflammatory-antirheumatic and antipyretic effect, being also, widely indicated in these recent years for its antithrombotic effect.

Is Aspirin Safe For a Child?

Mechanism of Action

The salicylates inhibit the activity of the enzyme cycloxygenase to decrease the formation of prostaglandins and thromboxane precursors from arachidonic acid.

Although many of the therapeutic and adverse effects of these drugs may be due to the inhibition of the synthesis of protaglandins (and the consequent reduction in their activity) in different tissues, there are other actions that can also contribute significantly to its therapeutic effects.

Contraindications

  • Gastrointestinal ulcer, recurrent gastric discomfort, history of gastrointestinal hemorrhage after treatment with NSAIDs.
  • Hypersensitivity (asthma, angioedema, urticaria or rhinitis) to any nonsteroidal anti-inflammatory drug.
  • Contraindicated in cases of hemophilia and other blood dyscrasias.
  • Contraindicated in severe renal or hepatic failure.

Side Effects

In Digestive System: Aspirins cause irritation in the gastric mucosa, which can erode and ulcerate, consequently resulting in bleeding known as hematemesis (vomiting of blood of the digestive system) and melena (refers to the dark black, tarry feces that are associated with upper gastrointestinal bleeding). The previous manifestations are accompanied by dyspepsia, nausea and vomiting, headaches, tinnitus and decreased visual acuity. Dyspepsia refers to any disorder of the secretion, gastrointestinal motility or gastric sensitivity that disturbs the digestion and designates any functional alteration associated with the digestive system.

Hypersensitivity: To salicylates that occurs with angioneurotic edema (It is characterized by rapid swelling of the skin, mucous membranes and submucosal tissues), rhinitis, nasal polyposis, urticaria, bronchospasm and dyspnea. This hypersensitivity is crossed with other NSAIDs.

In Blood: There may be platelet adhesion and coagulation alteration.

Salicylism: Due to a prolonged use of salicylates, whose clinical manifestations are nausea, vomiting, drowsiness, mental confusion, thirst, paresthesias (it refers to abnormal sensations in a person’s skin with no apparent physical cause), sweating, hyperventilation, tachycardia, glucose intolerance, renal necrosis in papillae, sometimes hemorrhagic alterations.

Is Aspirin Safe For a Child?

It can affect children and adolescents of all ages, with a maximum incidence between 5 and 15 years old.

Aspirin poisoning is mainly due to self-medication and accidental ingestions, a frequent cause of poisoning in children, due to the pleasant taste of the tablets and the lack of knowledge of toxicity by the adult population. This occurs if there are plasma concentrations greater than 200 mg/ml.

Mild poisoning is characterized because the affected person will present: dizziness, migraine, tinnitus (hearing of sound when no external sound is present) and mental confusion.

In severe poisoning is added: tachypnea (agitation), nausea, vomiting, blurred vision, facial flushing, epigastric discomfort, changes in blood pH, petechial hemorrhage, fever (hyperthermia), delirium, seizures, neurological depression and coma. In children, hypoglycemia (low levels of sugar in the blood) is frequently added.

Use of Salicilates and Reye Syndrome: The first case study that showed an association between Reye syndrome and salicylate consumption in children with previous viral disease (especially cold and chickenpox) appeared in 1980. It is evident that salicylates play an etiological role in most cases of Reye syndrome (etiologic fraction greater than 90%); however, it still does not answer the intriguing question of why it occurs particularly in children and adolescents with chickenpox and colds.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.